Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Reno, NV

August 6, 2014Mineral County, Nevada

NWS Reno, NV issued this flash flood warning at Aug 6, 2014, 6:24 PM PDT for Mineral County, Nevada. It was in force for 111 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2014, 6:24 PM PDT (01:24 UTC)
Expired
Aug 6, 2014, 8:15 PM PDT
In force
111 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Mineral County, NV

The radar

The Reno radar (KRGX), 172 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:24 PM PDTFLASH FLOOD6 Sw Luning, NV4 FEET OF WATER IN DRY WASH BEGINNING TO CUT INTO ROADS IN AREA NEAR OLD GUZZLER STATION.
Aug 6, 7:02 PM PDTFLASH FLOODSse Luning, NVTRAINED SPOTTER REPORTED FLASH FLOODING ON HIGHWAY 95 NEAR MILE MARKER 29. WATER IN DITCH IS RUNNING STRONG WITH WATER STARTING TO COVER ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WGUS55 KREV 070124
FFWREV
NVC021-070315-
/O.NEW.KREV.FF.W.0020.140807T0124Z-140807T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
624 PM PDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MINERAL COUNTY IN WESTERN NEVADA...

* UNTIL 815 PM PDT

* AT 620 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM   
NEAR LUNING. THIS STORM IS PRODUCING TORRENTIAL RAINFALL OF 1 INCH 
OR MORE IN 30 MINUTES. A TRAINED SPOTTER REPORTED FLASH FLOODING 
MAKING ITS WAY DOWN HIGHER TERRAIN TOWARDS HIGHWAY 95 NEAR LUNING. 
DEBRIS FLOWS AND MUDSLIDES ARE POSSIBLE IN AREAS OF STEEP TERRAIN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUNING AND 
  AREAS ALONG HIGHWAY 95 EAST OF HAWTHORNE TO MINA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE 
EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASHOUT BRIDGES 
AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED 
TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF
SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3858 11851 3857 11809 3831 11807 3833 11851

$$

FUENTES
2 follow-up statements
921 
WGUS75 KREV 070213
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
713 PM PDT WED AUG 6 2014

NVC021-070315-
/O.CON.KREV.FF.W.0020.000000T0000Z-140807T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINERAL NV-
713 PM PDT WED AUG 6 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
CENTRAL MINERAL COUNTY...

AT 705 PM PDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FLASH 
FLOODING IN THE WARNED AREA. A SPOTTER NEAR MILE MARKER 29 ON 
HIGHWAY 95 REPORTED WATER OVERFLOWING ONTO THE HIGHWAY FROM THE 
ROADSIDE DRAINAGE DITCHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS 
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

&&

LAT...LON 3858 11851 3857 11809 3831 11807 3833 11851

$$

SNYDER
118 
WGUS75 KREV 070315
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
815 PM PDT WED AUG 6 2014

NVC021-070325-
/O.EXP.KREV.FF.W.0020.000000T0000Z-140807T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINERAL NV-
815 PM PDT WED AUG 6 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL MINERAL COUNTY...

LAT...LON 3858 11851 3857 11809 3831 11807 3833 11851

$$

SNYDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:40 PM PDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 6, 1:40 PM PDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
140 PM PDT WED AUG 6 2014

.SYNOPSIS...
MOISTURE WILL REMAIN IN PLACE THROUGH THURSDAY AS THE LOW PRESSURE
OVER CALIFORNIA WEAKENS. SHOWER AND THUNDERSTORM COVERAGE WILL BE
MORE TYPICAL OF SUMMER, ESPECIALLY THURSDAY, DEVELOPING ALONG THE
SIERRA THEN MOVING OFF TO THE EAST. ANOTHER LOW PRESSURE APPROACHING
THE WEST COAST COULD KEEP THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS
GOING INTO EARLY NEXT WEEK. MUCH WARMER TEMPERATURES WILL RETURN
TODAY AND REMAIN NEAR NORMAL FROM THURSDAY THROUGH NEXT WEEK.

&&

.SHORT TERM...
STRETCHED OUT UPPER LOW LOCATED NEAR THE CA/NV BORDER JUST NORTH
OF BIH SHOULD SLOWLY LIFT EAST NORTHEAST TONIGHT. WEAK JET ON THE
SOUTH SIDE OF THIS LOW SHOULD PROVIDE EXTRA LIFT ACROSS SRN AND
ERN NEVADA...BUT LIMITED HELP TO CONVECTION HERE. PRESENCE OF
SLIGHTLY COOLER AIR ALOFT ALONG WITH LESS OVERALL CLOUD COVER AND
BETTER HEATING SOUTH OF HIGHWAY 50 SHOULD RESULT IN SCATTERED
SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS OVER THE SRN 1/3
OF THE CWA THIS AFTERNOON AND EVENING. TO THE NORTH THE REMNANTS
OF THE OLD DEFORMATION AXIS COMBINED WITH THE HEATING ON THE
PERIPHERY OF THE CLOUD BAND OVER THE AREA SHOULD ALLOW SHOWERS AND
AND THUNDERSTORMS...MAINLY ISOLATED...TO DEVELOP. MORE SCATTERED
ACTIVITY IS POSSIBLE NORTH OF A LINE FROM LOVELOCK TO SUSANVILLE
THIS AFTERNOON AND EVENING. ACTIVITY SHOULD DECREASE WITH SUNSET.

PARTIAL CLEARING TONIGHT WILL ALLOW FOG TO DEVELOP IN THE MARTIS
AND SIERRA VALLEYS AND OTHER VALLEYS WHERE SURFACE MOISTURE IS
ABUNDANT AFTER TWO DAYS OF PERIODIC RAINS.

LIGHT FLOW THURSDAY AND RESIDUAL MOISTURE SHOULD ALLOW FOR
TERRAIN DRIVEN ACTIVITY AS DIFFERENTIAL HEATING BECOMES THE
DOMINANT FORCING MECHANISM. HARD TO PIN DOWN WHERE THE HIGHEST
POPS WILL BE...BUT THE GENERAL THINKING IS WITH A LACK OF LOW TO
MID FLOW ACTING TO ORGANIZE STORMS...THE BEST CHANCES SHOULD BE
NEAR AND JUST EAST OF THE SIERRA AND RANGES IN FAR WRN NV. TEMPS
RISE TO NEAR AVERAGE GIVEN BETTER HEATING.

ANOTHER WAVE APPROACHES THE REGION ON FRIDAY...BUT MOST OF THE
FORCING WITH THIS WAVE STAYS NORTH OF THE REGION. STILL...ITS
PRESENCE SHOULD PRODUCE SLIGHTLY STRONGER SW FLOW. THIS WOULD LEAD
TO A POSSIBILITY OF STORMS PUSHING OUT OF THE TAHOE BASIN BY LATE
AFTERNOON/EARLY EVENING. THIS WAS ACCOUNTED FOR IN THE FORECAST.
20

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
FEW CHANGES IN THE LONG TERM FORECAST THROUGH THE MIDDLE OF NEXT
WEEK. MODELS CONTINUE TO DEVELOP A CLOSED LOW OFF THE CALIFORNIA
COAST. CONFIDENCE IMPROVING IN THIS DEVELOPMENT AS IT HAS BEEN
DEPICTED IN THE LAST SEVERAL RUNS IN ALL GLOBAL MODELS.
UNCERTAINTIES IN THE FORECAST HINGE AROUND POSITION OF THE LOW WHICH
HAS BEEN INCONSISTENT RUN TO RUN. HAVE TRENDED FORECAST BASED ON THE
ENSEMBLE MEAN WHICH POSITIONS THE LOW OFF THE CENTRAL CALIFORNIA
COAST. THIS WOULD PLACE THE SIERRA IN SOME FAVORABLE DEFORMATION
PARTICULARLY ON MONDAY. IF THIS IDEA HOLDS WOULD NEED TO INCREASE
POPS BUT WITH THE AFOREMENTIONED RUN CONSISTENCY ISSUES WILL STILL
GO WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY TROUGH
MONDAY. MOST MODELS PUSHING THE LOW TO THE EAST BY TUESDAY WHICH
WOULD LEAD TO DRIER CONDITIONS AND A WARMING TREND. FUENTES

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THIS EVENING WITH BEST
POTENTIAL FOR KMMH WHERE CLEAR SKIES MAY ALLOW STRONGER SURFACE
BASED INSTABILITY WITH A 20% CHANCE OF THUNDERSTORMS. A 5-10%
CHANCE OF THUNDERSTORMS FOR KTRK/KTVL/KRNO/KCXP. MVFR/IFR
CONDITIONS POSSIBLE NEAR SHOWERS AND STORMS WITH HEAVY RAIN AND
GUSTY OUTFLOW WINDS TO 40 KTS POSSIBLE.

RECENT RAINFALL AND CLEARING SKIES TONIGHT MAY RESULT IN AREAS OF
FOG FOR KTRK AND THE MARTIS VALLEY AREA. FOR TUESDAY LOW PRESSURE
WILL REMAIN ALONG THE WEST COAST WITH BEST CHANCE OF SHOWERS AND
THUNDERSTORMS WEST OF SUSANVILLE-HAWTHORNE WITH STORM CHANCES 15-20%
FOR THE SIERRA TERMINALS AND 15% FOR KNRO/KCXP. FUENTES

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 6, 1:39 PM PDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
139 PM PDT WED AUG 6 2014

CAZ073-NVZ001-062100-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
139 PM PDT WED AUG 6 2014

...STRONG THUNDERSTORM NEAR MONO LAKE...

AT 129 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MONO LAKE. THIS STORM WAS NEARLY
STATIONARY.

FREQUENT LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 45 MPH WITH AREAS OF BLOWING DUST...WILL OCCUR WITH
THIS STORM. MOTORISTS TRAVELING ON STATE ROUTE/POLE LINE ROAD MAY
ENCOUNTER HEAVY DOWNPOURS AND REDUCED VISIBILITY.

&&

LAT...LON 3830 11895 3831 11864 3785 11872 3785 11899
TIME...MOT...LOC 2035Z 135DEG 2KT 3805 11881

TF
Special weather statement, Aug 6, 2:39 PM PDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
239 PM PDT WED AUG 6 2014

CAZ073-NVZ001-062230-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
239 PM PDT WED AUG 6 2014

...STRONG STORM WITH HEAVY RAINFALL NEAR MONO LAKE...

AT 233 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL AND
OCCASIONAL LIGHTNING ABOUT 5 MILES EAST OF MONO LAKE.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.
MOTORISTS ALONG HIGHWAY 120 MAY ENCOUNTER BLINDING DOWNPOURS AND
STANDING WATER.

&&

LAT...LON 3840 11898 3839 11866 3775 11869 3781 11903
TIME...MOT...LOC 2135Z 090DEG 12KT 3796 11886

TF
Special weather statement, Aug 6, 3:28 PM PDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
328 PM PDT WED AUG 6 2014

CAZ073-NVZ001-062330-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
328 PM PDT WED AUG 6 2014

...STRONG THUNDERSTORM SOUTH OF BRIDGEPORT...

AT 323 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF CONWAY SUMMIT...OR 7 MILES
SOUTH OF BRIDGEPORT. THIS STORM WAS NEARLY STATIONARY.

HEAVY RAIN WITH AMOUNTS NEAR ONE INCH IN 30 MINUTES...SMALL PEA SIZE
HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.

MOTORISTS TRAVELING ALONG HIGHWAY 395 WILL ENCOUNTER BLINDING
DOWNPOURS AND STANDING WATER ON THE ROADWAY.

&&

LAT...LON 3843 11945 3850 11903 3784 11892 3782 11922
      3790 11923 3790 11926 3795 11932 3805 11932
      3809 11939
TIME...MOT...LOC 2225Z 024DEG 2KT 3816 11918

TF
Local storm report, Aug 6, 4:41 PM PDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
441 PM PDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             N CONWAY SUMMIT         38.09N 119.18W
08/06/2014  E1.00 INCH       MONO               CA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED HAIL ESTIMATED AT ABOUT A HALF
            INCH ALONG CONWAY SUMMIT.

0438 PM     HAIL             7 S BRIDGEPORT          38.16N 119.22W
08/06/2014  E0.50 INCH       MONO               CA   DEPT OF HIGHWAYS

            CALTRANS REPORTED 1/2 INCH HAIL ACCUMULATED 4 TO 5 INCHES
            DEEP STOPPING TRAFFIC ON HIGHWAY 395.

&&

ZTOLBY
Special weather statement, Aug 6, 4:47 PM PDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
447 PM PDT WED AUG 6 2014

CAZ071-070030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
447 PM PDT WED AUG 6 2014

...STRONG THUNDERSTORM ON HIGHWAY 89 BETWEEN CALPINE AND GRAEAGLE...

AT 439 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTHWEST OF CALPINE...OR 8 MILES
SOUTHEAST OF GRAEAGLE...AND MOVING SOUTHWEST AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.

* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...CALPINE...SATTLEY
  AND CA 89 AT SIERRA-PLUMAS CO LINE.

&&

LAT...LON 3982 12056 3974 12035 3954 12044 3955 12046
      3960 12047 3970 12064
TIME...MOT...LOC 2347Z 063DEG 6KT 3970 12050
Special weather statement, Aug 6, 5:24 PM PDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
524 PM PDT WED AUG 6 2014

NVZ001-070115-
MINERAL AND SOUTHERN LYON COUNTIES-
524 PM PDT WED AUG 6 2014

...STRONG THUNDERSTORMS DEVELOPING IN SOUTHERN MINERAL COUNTY...

AT 518 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF MINA...OR 23 MILES
NORTHWEST OF COALDALE...AND MOVING WEST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.

* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE STATE ROUTE 360
  SOUTHWEST OF TONOPAH JUNCTION.

&&

LAT...LON 3836 11872 3853 11832 3820 11805 3792 11840
TIME...MOT...LOC 0021Z 095DEG 3KT 3817 11826

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:24 PM PDTSpecial Weather StatementREVMineral51 min
Aug 6, 6:02 PM PDTAreal Flood AdvisoryREVMineral118 min
Aug 6, 6:56 PM PDTFlash Flood WarningREVMineral2 hr
Aug 6, 8:35 PM PDTFlash Flood Warning EmergencyREVDouglas3 hr
Aug 6, 10:04 PM PDTFlash Flood Warning EmergencyREVDouglas3 hr
Aug 7, 4:42 PM PDTSpecial Weather StatementREV48 min

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.